June  2019, 11(2): 139-151. doi: 10.3934/jgm.2019007

Particle relabelling symmetries and Noether's theorem for vertical slice models

1. 

Department of Mathematics, Imperial College London, London, SW7 2AZ, UK

2. 

Met Office, FitzRoy Road, Exeter, Devon, EX1 3PB, UK

* Corresponding author: C. J. Cotter

CJC is supported by NERC grant NE/K012533/1.
Michael John Priestley Cullen's contribution is Crown Copyright.

Received  December 2017 Revised  July 2018 Published  May 2019

Fund Project: This paper entilted "Particle relabelling symmetries and Noether's theorem for vertical slice models" is licensed under a Creative Commons Attribution 3.0 Unported License. See http://creativecommons.org/licenses/by/3.0/.

We consider the variational formulation for vertical slice models introduced in Cotter and Holm (Proc Roy Soc, 2013). These models have a Kelvin circulation theorem that holds on all materially-transported closed loops, not just those loops on isosurfaces of potential temperature. Potential vorticity conservation can be derived directly from this circulation theorem. In this paper, we show that this property is due to these models having a relabelling symmetry for every single diffeomorphism of the vertical slice that preserves the density, not just those diffeomorphisms that preserve the potential temperature. This is developed using the methodology of Cotter and Holm (Foundations of Computational Mathematics, 2012).

Citation: Colin J. Cotter, Michael John Priestley Cullen. Particle relabelling symmetries and Noether's theorem for vertical slice models. Journal of Geometric Mechanics, 2019, 11 (2) : 139-151. doi: 10.3934/jgm.2019007
References:
[1]

C. J. Cotter and D. D. Holm, On Noether's theorem for the Euler–Poincaré equation on the diffeomorphism group with advected quantities, Foundations of Computational Mathematics, 13 (2013), 457-477.  doi: 10.1007/s10208-012-9126-8.  Google Scholar

[2]

C. J. Cotter and D. D. Holm, A variational formulation of vertical slice models, Proc. R. Soc. A, 469 (2013), 20120678, 17pp. doi: 10.1098/rspa.2012.0678.  Google Scholar

[3]

C. Cotter and D. Holm, Variational formulations of sound-proof models, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1966-1973.  doi: 10.1002/qj.2260.  Google Scholar

[4] M. J. P. Cullen, A Mathematical Theory of Large-Scale Atmospheric Flow, Imperial College Press, 2006.   Google Scholar
[5]

M. J. P. Cullen, Modelling atmospheric flows, Acta Numerica, 16 (2007), 67-154.  doi: 10.1017/S0962492906290019.  Google Scholar

[6]

M. J. P. Cullen, A comparison of numerical solutions to the Eady frontogenesis problem, Q. J. R. Meteorol. Soc., 134 (2008), 2143-2155.  doi: 10.1002/qj.335.  Google Scholar

[7]

D. D. HolmJ. E. Marsden and T. S. Ratiu, The Euler–Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81.  doi: 10.1006/aima.1998.1721.  Google Scholar

[8]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, Journal of Fluid Mechanics, 551 (2006), 197-234.  doi: 10.1017/S0022112005008256.  Google Scholar

[9]

A. R. VisramC. J. Cotter and M. J. P. Cullen, A framework for evaluating model error using asymptotic convergence in the eady model, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1629-1639.  doi: 10.1002/qj.2244.  Google Scholar

show all references

References:
[1]

C. J. Cotter and D. D. Holm, On Noether's theorem for the Euler–Poincaré equation on the diffeomorphism group with advected quantities, Foundations of Computational Mathematics, 13 (2013), 457-477.  doi: 10.1007/s10208-012-9126-8.  Google Scholar

[2]

C. J. Cotter and D. D. Holm, A variational formulation of vertical slice models, Proc. R. Soc. A, 469 (2013), 20120678, 17pp. doi: 10.1098/rspa.2012.0678.  Google Scholar

[3]

C. Cotter and D. Holm, Variational formulations of sound-proof models, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1966-1973.  doi: 10.1002/qj.2260.  Google Scholar

[4] M. J. P. Cullen, A Mathematical Theory of Large-Scale Atmospheric Flow, Imperial College Press, 2006.   Google Scholar
[5]

M. J. P. Cullen, Modelling atmospheric flows, Acta Numerica, 16 (2007), 67-154.  doi: 10.1017/S0962492906290019.  Google Scholar

[6]

M. J. P. Cullen, A comparison of numerical solutions to the Eady frontogenesis problem, Q. J. R. Meteorol. Soc., 134 (2008), 2143-2155.  doi: 10.1002/qj.335.  Google Scholar

[7]

D. D. HolmJ. E. Marsden and T. S. Ratiu, The Euler–Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81.  doi: 10.1006/aima.1998.1721.  Google Scholar

[8]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, Journal of Fluid Mechanics, 551 (2006), 197-234.  doi: 10.1017/S0022112005008256.  Google Scholar

[9]

A. R. VisramC. J. Cotter and M. J. P. Cullen, A framework for evaluating model error using asymptotic convergence in the eady model, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1629-1639.  doi: 10.1002/qj.2244.  Google Scholar

[1]

Dugan Nina, Ademir Fernando Pazoto, Lionel Rosier. Controllability of a 1-D tank containing a fluid modeled by a Boussinesq system. Evolution Equations & Control Theory, 2013, 2 (2) : 379-402. doi: 10.3934/eect.2013.2.379

[2]

Jan Prüss, Laurent Pujo-Menjouet, G.F. Webb, Rico Zacher. Analysis of a model for the dynamics of prions. Discrete & Continuous Dynamical Systems - B, 2006, 6 (1) : 225-235. doi: 10.3934/dcdsb.2006.6.225

[3]

Simone Calogero, Juan Calvo, Óscar Sánchez, Juan Soler. Dispersive behavior in galactic dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 1-16. doi: 10.3934/dcdsb.2010.14.1

[4]

Lucas C. F. Ferreira, Jhean E. Pérez-López, Élder J. Villamizar-Roa. On the product in Besov-Lorentz-Morrey spaces and existence of solutions for the stationary Boussinesq equations. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2423-2439. doi: 10.3934/cpaa.2018115

[5]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[6]

Haibo Cui, Haiyan Yin. Convergence rate of solutions toward stationary solutions to the isentropic micropolar fluid model in a half line. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020210

[7]

Ronald E. Mickens. Positivity preserving discrete model for the coupled ODE's modeling glycolysis. Conference Publications, 2003, 2003 (Special) : 623-629. doi: 10.3934/proc.2003.2003.623

[8]

Bernold Fiedler, Carlos Rocha, Matthias Wolfrum. Sturm global attractors for $S^1$-equivariant parabolic equations. Networks & Heterogeneous Media, 2012, 7 (4) : 617-659. doi: 10.3934/nhm.2012.7.617

[9]

Juan Manuel Pastor, Javier García-Algarra, Javier Galeano, José María Iriondo, José J. Ramasco. A simple and bounded model of population dynamics for mutualistic networks. Networks & Heterogeneous Media, 2015, 10 (1) : 53-70. doi: 10.3934/nhm.2015.10.53

[10]

Paula A. González-Parra, Sunmi Lee, Leticia Velázquez, Carlos Castillo-Chavez. A note on the use of optimal control on a discrete time model of influenza dynamics. Mathematical Biosciences & Engineering, 2011, 8 (1) : 183-197. doi: 10.3934/mbe.2011.8.183

[11]

Guirong Jiang, Qishao Lu. The dynamics of a Prey-Predator model with impulsive state feedback control. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1301-1320. doi: 10.3934/dcdsb.2006.6.1301

[12]

Mingxin Wang, Qianying Zhang. Dynamics for the diffusive Leslie-Gower model with double free boundaries. Discrete & Continuous Dynamical Systems - A, 2018, 38 (5) : 2591-2607. doi: 10.3934/dcds.2018109

[13]

Hakan Özadam, Ferruh Özbudak. A note on negacyclic and cyclic codes of length $p^s$ over a finite field of characteristic $p$. Advances in Mathematics of Communications, 2009, 3 (3) : 265-271. doi: 10.3934/amc.2009.3.265

[14]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[15]

Wen-Bin Yang, Yan-Ling Li, Jianhua Wu, Hai-Xia Li. Dynamics of a food chain model with ratio-dependent and modified Leslie-Gower functional responses. Discrete & Continuous Dynamical Systems - B, 2015, 20 (7) : 2269-2290. doi: 10.3934/dcdsb.2015.20.2269

[16]

Mats Gyllenberg, Jifa Jiang, Lei Niu, Ping Yan. On the classification of generalized competitive Atkinson-Allen models via the dynamics on the boundary of the carrying simplex. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 615-650. doi: 10.3934/dcds.2018027

2019 Impact Factor: 0.649

Article outline

[Back to Top]